Tornadoes · United States · North Carolina · 2006
F1 tornado, Broadway, North Carolina, May 14, 2006
This F1 tornado ran 1.5 miles across Lee County on May 14, 2006, touching down at 7:45 PM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 14, 2006
- Touchdown
- 7:45 PM EDT (23:45 UTC)
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lee County
- Touchdown point
- 35.480, -79.080
- Lift-off point
- 35.480, -79.080
- Record number
- 546
What the Weather Service recorded
STORM SURVEY FOUND WIDESPREAD TREE DAMAGE BEGINNING AT INTERSECTION OF DALRMPLE AND SALEM CHURCH ROAD...CONTINUE NE THROUGH A HEAVILY WOODED AREA...LIFTING JUST BEFORE COPELAND ROAD. THERE WAS ONLY MINOR STRUCTURAL DAMAGE.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at May 14, 4:05 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 14, 4:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 405 PM EDT SUN MAY 14 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO BE COMPLETED NO LATER THAN 530 PM EDT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... && .AVIATION... && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ/WSS LONG TERM...WSS AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 607 AM EDT SUN MAY 14 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 607 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. 21
In the hours before
Local storm report, May 14, 6:51 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 15 N RALEIGH 36.03N 78.64W
05/14/2006 WAKE NC PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC NEAR WAKEFIELD PLANTATION
AT PENROSE TRAIL.
&&
BSDLocal storm report, May 14, 7:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL APEX 35.73N 78.85W
05/14/2006 E1.00 INCH WAKE NC NWS EMPLOYEE
QUARTER SIZE HAIL REPORTED BY NWS EMPLOYEE.
&&
BSDLocal storm report, May 14, 7:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 1 N APEX 35.74N 78.85W
05/14/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
GOLF BALL SIZE HAIL NEAR US 64 AND LAKE PINE.
&&
BSDLocal storm report, May 14, 7:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL CARY 35.78N 78.80W
05/14/2006 E0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN CARY.
&&
BSDLocal storm report, May 14, 7:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL RALEIGH 35.81N 78.64W
05/14/2006 M1.00 INCH WAKE NC OFFICIAL NWS OBS
QUARTER SIZE HAIL OBSERVED AT THE NWS OFFICE IN RALEIGH.
&&
BSDLocal storm report, May 14, 7:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD HOLLY SPRINGS 35.66N 78.84W
05/14/2006 WAKE NC TRAINED SPOTTER
FUNNEL CLOUD OBSERVED IN HOLLY SPRINGS AT EARP ST. AND
RALEIGH ST.
&&
BSDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Greensboro/Hi Pt, NC (KGSO), 12:00Z
11.8 hours before the tornado, 100 km from the path. May 14, 2006.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -113 J/kg
- Surface CAPE
- 131 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Sanford - Lee County (TTA), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of May 14, 2006
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 14 | 2:49 PM EDT | F1 | Cabarrus, NC | 0.2 | 50 | $10,000 | ||
| May 14 | 3:50 PM CDT | F0 | Williamson, TX | 0.2 | 70 | |||
| May 14 | 5:06 PM EDT | F0 | Washington, NC | 1.0 | 25 | $10,000 | ||
| May 14 | 4:40 PM CDT | F0 | Brazoria, TX | 1.0 | 30 | $10,000 | ||
| May 14 | 5:40 PM EDT | F1 | Darlington, SC | 0.6 | 15 | 1 | $400,000 | |
| May 14 | 5:55 PM EDT | F1 | Florence, SC | 0.3 | 15 | $250,000 | ||
| May 14 | 6:10 PM EDT | F0 | Durham, NC | 0.5 | 50 | |||
| May 14 | 6:43 PM EDT | F0 | Franklin, NC | 0.5 | 50 | |||
| May 14 | 7:00 PM EDT | F2 | Florence, SC | 0.6 | 150 | $1.3 million | ||
| May 14 | 7:15 PM EDT | F0 | Nash, NC | 1.0 | 100 | |||
| May 14 | 7:42 PM EDT | F0 | Berkeley, SC | 0.1 | 25 | $1,000 | ||
| May 14 | 8:25 PM EDT | F0 | Pitt, NC | 0.1 | 25 | |||
| May 14 | 8:46 PM EDT | F0 | Martin, NC | 0.1 | 25 | |||
| May 14 | 8:48 PM EDT | F1 | Charleston, SC | 1.8 | 175 | |||
| May 14 | 9:25 PM EDT | F1 | Tyrrell, NC | 2.0 | 150 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.